I really like your username. I think it's really cute, considering I'm a food lover. Also love how healthy and active you are! Keep it up. The worst part for me has been the fatigue. I haven't had joint pain....you might have to scale back on some of the exercise. Not give it up, just cut back here and there. That was the advice my derm gave me, so you may want to double check as well if you're having pain.
I think we weigh the same and I'm on 40 mg/day. I've seen really great results within a month, so I hope things work out for you, but don't be discouraged if it takes time. Some of my friends on here have taken several months to see progress.
As for the mental health side effects, I only had one clear-cut sort of mental breakdown, but that was from a combination of almost being in a car accident, getting my period, finishing grad school, etc. I don't know if the accutane intensified my reaction in any way, but I am 100% certain that it hasn't given me depressed or suicidal thoughts. If anything, it's made me really happy because it's working!!! Like I said, the only major thing that's bothered me is the fatigue, which did bum me out for a few weeks...I had a hard time getting out of bed sometimes, and making it through the day. I hope this helps.
I'll be following your log, and let me know if you need any help or advice.
Hi Gina! Thank you for reading my log!
I'm glad you like my silly username- it's from this manga called "Fruits Basket" I read when I was a kid. And thank you for the advice- I was having a hard time believing that the Accutane side effects would kick in that quickly but I don't know what else would have caused it. It's getting too hot here for me to be outside, anyway, I guess. I'm glad to hear that you haven't had any mental health side effects. From what I've read, it seems like tane-associated psych problems come more from anecevidence than actual science (which isn't to say that they don't exist, just that they might be blown out of proportion) but I keep cautious all the same.
I love food, too, and spend a lot of time thinking about what I'm going to cook for dinner. The guys at the fish market near my house have affectionately dubbed me "Salmon Girl."
I read in your log that you're moving to London! I think that's so great- I lived in Edinburgh for a year for school and I absolutely adore the UK. I'm also really jealous that you live in Seattle- UW is my top choice for library school.
Ouch! I'm sorry you're in pain. I hope you're feeling better soon! I have to agree with Gina though... You might want to cut back on the exercise while you're taking Accutane. You certainly don't have to stop exercising altogether, but you definitely want to take it easy. Your body is very fragile on Accutane and it's still adjusting to the drug since you just started taking it. Try to get some rest for now!
Like Gina, I'm also seeing good results so far on 40mg. Hopefully it works out the same for you!
Hey Rachel! Yeah, I'm beginning to understand the delightful side effects of Acctuane, and you're definitely right- I'm going to have to find a lower-impact sport for the time being.
I do think I'm already beginning to see comedones coming to the surface (I was shocked at all the blackheads on my jawline when I took pictures of my face today), and I'm breaking out in little red bumps on my cheeks. It's strange how normally I'd be freaking out and I'm like, "Bring in on, Accutane!"
It seems really early in your course to start having joint pain. Maybe it's something else? That sucks that you wouldn't be able to swim because of the chlorine! What if you used a barrier cream? I've never used it, I don't know if it works or even if that's what it's for, but maybe it'd be worth looking into. If you do swim, make sure to use a bathing cap though, or your scalp will suffer!
My dermatologist was very dismissive about accutane causing depression. He said that he believes that people get on it, often after waiting a long time, and expect instant miracles. Their depression is caused by their acne, not the drug. From my own limited experience, I agree with him. I'm in my third month at 60 mgs and I'm still getting new pimples, and old ones take forever to heal. It may work even more slowly for you since you are on a lower dose. Maybe you should keep your expectations low to avoid that emotional rollercoaster. The only way I find that it directly affects my mood is that I get cranky because of the fatigue.
Good luck and keep us in the loop!
Oh, and congrats to your dad!
Hi Betty! I was shocked at how soon the joint pain start, too, but I can't think of anything else that would have caused it- I've been running the same distance five days a week for the past few years with few problems.
In terms of swimming, the public pool I use is pretty conservative in terms of what you can "wear" into the pool. Swimsuit/cap required, sunblock okay, but you're supposed to shower before you enter and not wear any cream into the pool that isn't totally waterproof. I'll probably just have to find a place to do yoga or something, but thank you very much for the suggestion.
My derm thinks that the depression side effects are exaggerated, too, but I'm glad that he was cautious and ready to consult with my psychiatrist, etc. I have really low expectations for medications, but I'm pretty patient with this kind of thing, so I'm in it for the long haul. I've wait six years to do this, so my skin's already in kind of a state and I'm not expecting miracles.
Thank you for reading my log, and for your support. Oh! And thanks about my dad. We're thrilled. He's been a public defender for 20 years so it was time for a change.
Took my second dose today, and I'm in pain. Not debilitating, obviously (observing, not whining), but definitely noticeable.
I have a bad right "runner's" knee that usually only hurts after I've hit the five mile mark. Now it hurts to walk on it, and my ankles are sore, not to mention muscle aches in my left leg.
If this continues I won't be able to run, and my back up exercise plan, swimming, is kind of out too, considering that lap swim hours are in the middle of the day, and chlorine sucks the life of my skin at the best of times.
Oh, problems of the First World.
My mood is the same.
I have comedonal acne popping up all along my jawline already, and I'm not sure if that's from Accutane or my cycle.
Sorry to hear that you are in pain!! I am wondering if it is the accutane though. It seems very fast for your joints to react already. It is possible though. I started getting joint pains after my 1st month. I now take supplements to help with those side effects and I am fine now. Took a couple of weeks for the supplements to kick in and do their magic, but they did! I take Fish oil supplements daily and glucosamine sulfate daily to rid me of my joint pains. I started the fish oil first and notice a improvement but I wasn't happy with the pain still. I then worked the glucosamine into my routine and shortly after that I wasn't having joint pains anymore! This doesn't work for everyone but it is worth a try! I was having pains in my knees and ankles.
You have to baby yourself while on this medicine. Some people have to cut exercise out 100%, you might not need to but it sure sounds like you are going to need to cut it done. Play around with it and see what your body can take. Don't push it though, you will be sorry you did! Plus you don't want to hurt anything or cause damage that you wouldn't have had if you were to have taken it slower.
I have heard of lots of people cycling instead of running or swimming instead of running. The cycling would be easier on your joints anyways. Obviously the swimming would be great for your joints, but if the chlorine is terrible for your skin in normal conditions then I am sure it won't be better on the accutane. My skin on my body dried out really quick. If I moisturize daily I can combat that fine though. I have been swimming since starting and things have been fine. Good tip from Tiger though about wearing the cap if you do go swimming! That will help your scalp out a great deal!
Lots of people on here including myself had a hell of a time with the jaw and accutane. I broke out BAD on my jaw for 2 months straight! It was horrible! Im not sure what it is why the jaw is such a problem area but it sure seems to be for people! Good to hear your mood has been unchanged!
I'm really, really glad to hear that the fish oil/glucosamine works for you! Once I start a supplement regimen I get really into it, and it's good to know that it takes a few weeks to kick in.
I will definitely have to cut down on the exercise or find something else to do entirely. Honestly, since it's been over a hundred degrees the past few days, I really shouldn't be exercising in it anyway.
In terms of swimming, I have actually always used a swim cap to swim laps (hair in my face when I flip turn? NOOOOO haha), but I think I can find something else to do besides run and swim. I need to look into yoga (I'm at my parents' house right now) in this area.
And I'll keep that in mind about jawline breakouts. They seriously are the worst.